Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Nashville, TN

July 14, 2004Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 14, 2004, 7:15 AM CDT for Fentress County, Pickett County, Tennessee. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 7:15 AM CDT (12:15 UTC)
Expired
Jul 14, 2004, 7:30 AM CDT
In force
15 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Fentress County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 141215
SVRBNA
TNC049-137-141230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
715 AM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE

* UNTIL 730 AM CDT

* AT 713 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHEAST OF JAMESTOWN
  TO 9 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  ALLARDT AROUND 720 AM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS, AND AVOID USING
ELECTRICAL APPLIANCES OR TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3660 8478 3660 8478 3641 8467 3631 8480
      3630 8478 3630 8483 3626 8489 3615 8492
      3617 8500 3625 8509 3641 8510 3661 8493
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:20 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 14, 4:20 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
420 AM CDT WED JUL 14 2004

.DISCUSSION...
MIDDLE TENNESSEE GETTING READY FOR SOME MORE ROCKING AND ROLLING.

MIDDLE TENNESSEE IS JUST RECOVERING FROM A DAMAGING MCS THAT RACED
ACROSS OUR AREA OVERNIGHT, BLOWING TREES DOWN RIGHT AND LEFT AND
KNOCKING POWER OUT TO THOUSANDS OF CUSTOMERS. NOW, UPSTREAM, WE HAVE
A SIMILAR CREATURE ROARING DOWN ON US FROM THE NORTHWEST AND THREATENING
SEVERE WEATHER FOR MUCH OF OUR CWA (ESPECIALLY THE NORTHEASTERN
HALF).

UNTIL SURFACE BOUNDARY CROSSES MIDDLE TENNESSEE LATE TODAY AND
TONGIHT, BELEIVE CHANCE FOR THUNDERSTORMS WILL BE HIGH AND HAVE GONE
WITH 50-60% POPS FOR THE EASTERN TWO-THIRDS OF OUR FORECAST AREA.
IN LINE WITH SPCS DAY1 OUTLOOK, AND IMPENDING SEVERE STORMS TO OUR
NORTHWEST, HAVE MENTIONED THE POSSIBILITY OF A FEW SEVERE STORMS IN
THE ZFP TEXT.

WHILE DAMAGING WINDS WERE THE MAIN PROBLEM FROM LAST NIGHTS STORMS,
SDF AND OHX INDICATED A TREND TOWARD SOME HAILERS BY THE LATE NIGHT
HOURS. THUS, WOULDNT BE SURPRISED TO SEE HAIL TO AT LEAST NICKEL TO
QUARTER SIZE HAIL WITH SOME OF THE BIGGER STORMS TODAY.

STORMS FINALLY EXIT THE REGION TONIGHT, HERALDING A TURN TO SOME
DRY AND LESS HUMID CONDITIONS THROUGH LATE WEEK.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

19
Hazardous weather outlook, Jul 14, 5:30 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 14 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS TODAY
AND THIS EVENING. DESPITE THE THUNDERSTORM COMPLEX WHICH PUSHED
THROUGH THE MID STATE ON TUESDAY EVENING, THE ATMOSPHERE REMAINS
MOIST AND UNSTABLE. THEREFORE, LOOK FOR ADDITIONAL STORMS TO DEVELOP
IN THE HUMID AIR MASS.

THE PRIMARY DANGER FROM TODAYS ACTIVITY WILL ONCE AGAIN BE DAMAGING
STRAIGHT LINE WINDS, LARGE HAIL, AND FREQUENT LIGHTNING. IN ADDITION,
THE STORM PREDICTION CENTER HAS PLACED MIDDLE TENNESSEE UNDER A
SLIGHT RISK FOR SEVERE WEATHER FOR TODAY AND TONIGHT.

ADDITIONALLY, HEAT INDICES VALUES MAY TOP 100 DEGREES AGAIN TODAY,
MAINLY IN AREAS SOUTH OF NASHVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

ROSE

In the hours before

Local storm report, Jul 14, 1:27 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
127 AM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             5 E PORTLAND            36.59N 86.43W
07/14/2004  1.00 INCH        SUMNER             TN   NWS EMPLOYEE

&&

ROSE
Special weather statement, Jul 14, 5:39 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 AM CDT WED JUL 14 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-141145-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
539 AM CDT WED JUL 14 2004

STRONG THUNDERSTORMS WILL BE MOVING INTO THE FAR NORTHERN
PORTIONS OF STEWART...MONTGOMERY AND ROBERTSON COUNTIES AROUND 6
AM. WIND GUSTS TO 40 MPH AND SOME HAIL WILL BE POSSIBLE. STAY
TUNED FOR FURTHER UPDATES OR WARNINGS.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:10 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner, Trousdale65 min
Jul 13, 8:31 PM CDTTornado WarningOHXSumner59 min
Jul 13, 8:47 PM CDTSevere Thunderstorm WarningOHXWilson58 min
Jul 13, 8:51 PM CDTSevere Thunderstorm WarningOHXDavidson49 min
Jul 13, 8:53 PM CDTSevere Thunderstorm WarningOHXMontgomery52 min
Jul 13, 8:55 PM CDTSevere Thunderstorm WarningOHXSmith65 min
Jul 13, 8:55 PM CDTTornado WarningOHXWilson50 min
Jul 13, 9:01 PM CDTSevere Thunderstorm WarningOHXClay, Jackson59 min
Jul 13, 9:10 PM CDTSevere Thunderstorm WarningOHXCheatham50 min
Jul 13, 9:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford79 min
Jul 13, 9:16 PM CDTSevere Thunderstorm WarningOHXPutnam59 min
Jul 13, 9:20 PM CDTSevere Thunderstorm WarningOHXWilliamson45 min
Jul 13, 9:23 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett67 min
Jul 13, 9:25 PM CDTSevere Thunderstorm WarningOHXDickson50 min
Jul 13, 9:31 PM CDTSevere Thunderstorm WarningOHXFentress59 min
Jul 13, 9:31 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee74 min
Jul 13, 9:32 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee73 min
Jul 13, 9:36 PM CDTSevere Thunderstorm WarningOHXCumberland, White69 min
Jul 13, 9:38 PM CDTSevere Thunderstorm WarningOHXMontgomery42 min
Jul 13, 9:40 PM CDTSevere Thunderstorm WarningOHXWarren80 min
Jul 13, 9:46 PM CDTSevere Thunderstorm WarningOHXMarshall59 min
Jul 13, 9:47 PM CDTSevere Thunderstorm WarningOHXMaury53 min
Jul 13, 9:55 PM CDTSevere Thunderstorm WarningOHXGrundy, Van Buren65 min
Jul 13, 10:04 PM CDTSevere Thunderstorm WarningOHXWilliamson31 min
Jul 13, 10:08 PM CDTSevere Thunderstorm WarningOHXHickman52 min
Jul 13, 10:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury58 min
Jul 13, 10:53 PM CDTSevere Thunderstorm WarningOHXPerry42 min
Jul 13, 10:57 PM CDTSevere Thunderstorm WarningOHXWayne48 min
Jul 14, 1:06 AM CDTSevere Thunderstorm WarningOHXClay, Macon24 min
Jul 14, 1:21 AM CDTSevere Thunderstorm WarningOHXSumner24 min
Jul 14, 1:24 AM CDTSevere Thunderstorm WarningOHXRutherford36 min
Jul 14, 1:36 AM CDTSevere Thunderstorm WarningOHXSumner, Trousdale24 min
Jul 14, 1:56 AM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson34 min
Jul 14, 4:28 AM CDTSevere Thunderstorm WarningOHXPutnam32 min
Jul 14, 6:25 AM CDTSevere Thunderstorm WarningOHXClay, Macon35 min
Jul 14, 6:41 AM CDTSevere Thunderstorm WarningOHXJackson, Overton34 min
Jul 14, 7:00 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett15 min
Jul 14, 1:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee45 min
Jul 14, 1:47 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson28 min
Jul 14, 2:11 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury64 min
Jul 14, 2:16 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
Jul 14, 2:30 PM CDTSevere Thunderstorm WarningOHXLawrence55 min
Jul 14, 2:39 PM CDTSevere Thunderstorm WarningOHXWayne66 min
Jul 14, 3:07 PM CDTSevere Thunderstorm WarningOHXGiles53 min
Jul 14, 3:27 PM CDTSevere Thunderstorm WarningOHXLawrence48 min
Jul 14, 3:40 PM CDTFlash Flood WarningOHXLawrence2 hr
Jul 14, 3:41 PM CDTSevere Thunderstorm WarningOHXWayne49 min
Jul 14, 4:46 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.